Prilocaine induced methemoglobinemia after tube thoracostomy: case report


Ozpolat B., SOYER T. , Gunal N., Buyukkocak U., Cakmak M.

TURK GOGUS KALP DAMAR CERRAHISI DERGISI-TURKISH JOURNAL OF THORACIC AND CARDIOVASCULAR SURGERY, vol.23, no.3, pp.574-577, 2015 (Journal Indexed in SCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 23 Issue: 3
  • Publication Date: 2015
  • Doi Number: 10.5606/tgkdc.dergisi.2015.10101
  • Title of Journal : TURK GOGUS KALP DAMAR CERRAHISI DERGISI-TURKISH JOURNAL OF THORACIC AND CARDIOVASCULAR SURGERY
  • Page Numbers: pp.574-577

Abstract

Treatment of empyema thoracis in children is generally performed via tube thoracostomy under local anesthesia. Prilocaine, the most preferred local anesthetic agent, is also the most common cause of acquired toxic methemoglobinemia even in therapeutic doses. In this article, we present a 10-year-old boy who developed cyanosis after chest tube insertion under local anesthesia due to empyema and diagnosed as toxic methemoglobinemia. Methemoglobin level was measured as 18.7% and patient was successfully treated with ascorbic acid.